An 18 years old female patient was given a test dose of Benzyl penicillin in the Antecubital Area on the right forearm by a staff nurse of the department. After the injection, the patient complained of severe pain in the right forearm distal to the injection site. This was followed by blanching of the right forearm and hand. She was immediately heparinised followed by other symptomatic treatments. After 12 hours, a bluish discoloration developed on the hand, both on dorsal and palmar aspect, sparing the thumb. This recovered with medication, except the late development of dry gangrene of the tip of distal phalanx of the little finger which got shrivelled later on. Color Doppler flow study, echocardiography, and CT angiography of the right upper limb were done. Understanding of the pathogenesis and prompt action can help in saving a limb. Education of the medical professionals involved in administering injection is necessary so that they become aware of abnormal course or anomalous anatomy of vessels of upper limb. This can help to prevent the complications.
Cite this paper
Singh, A. , Sidhu, K. and Rai, S. (2015) Accidental Intra-Arterial Injection during Test Dose of Injection of Benzyl Penicillin: Complications and Management—A Case Report. Case Reports in Clinical Medicine
, 222-226. doi: 10.4236/crcm.2015.46043
 Sen, S., Chin, E.N. and Brown, M.J. (2005) Complications after Unintentional Intra-Arterial Injection of Drugs: Risks, Outcomes, and Management Strategies. Mayo Clinic Proceedings, 80, 783-795. http://dx.doi.org/10.1016/S0025-6196(11)61533-4
 Iblher, N., Stark, G.B. and Penna, V. (2011) Necrosis of the 4th and 5th Digits after Intra-Articular Injection of Diazepam into the Wrist. Case Reports in Surgery, 2011, Article ID: 347523. http://dx.doi.org/10.1155/2011/347523
 Kumar, M., Singh, J., Sharma, P., Khera, A. and Singh, P. (2015) Accidental Intra-Arterial Injection of Diclofenac Sodium—Case Report. Journal of Clinical and Diagnostic Research, 9, PD16-PD17.
 Engler, H.S., Purvis, J.G., Kanavage, C.B., Ogden, L.L., Freeman, R.A. and Moretz, W.H. (1967) Gangrenous Extremities Resulting from Intra-Arterial Injection. Archives of Surgery, 94, 644-651.http://dx.doi.org/10.1001/archsurg.1967.01330110060008
 Sengupta, S. (1976) Gangrene Following Intra-Arterial Injection of Procaine Penicillin. Australian New Zealand Journal of Medicine, 6, 71-73. http://dx.doi.org/10.1111/j.1445-5994.1976.tb03295.x
 Goldsmith, D. and Trieger, N. (1975) Accidental Intra-Arterial Injection: A Med Emergency. Anesthesia Progress, 22, 180-183.
 Schanzer, H. and Jacobson 2nd, J.H. (1985) Tissue Necrosis Caused by Inta-Arterial Injection of Long Acting Penicillin. Pediatrics, 75, 741-744.
 Wynne, J.M., Williams, G.L. and Ellman, B.A.H. (1978) Accidental Intra-Arterial Injection. Archives of Disease in Childhood, 53, 396-400. http://dx.doi.org/10.1136/adc.53.5.396
 Joist, A., Tibesku, C.O., Neuber, M., Frerichmann, U. and Joosten, U. (1999) Gangrene of Fingers Caused by Accidental Intra-Arterial Injection of Diazepam. Deutsche Medizinische Wochenschrift, 124, 755-758.http://dx.doi.org/10.1055/s-2007-1024408
 Dasgupta, M., Adhikari, S. and Datta, M. (2012) Inadvertent Intra-Arterial Injection Leading to Gangrene: A Rare but Devastating Postoperative Complication. Journal of Obstetrics Gynaecology of India, 62, 56-58.http://dx.doi.org/10.1007/s13224-013-0359-5
 Goldberg, I., Bahar, A. and Yosipovitch, Z. (1984) Gangrene of Upper Extremitiy Following Intra-Arterial Injection of Drugs. A Case Report and Review of Literature. Clinical Orthopaedics and Related Research, 188, 223-229.